Results 1 to 4 of 4
Benzo aid
  1. #1
    sroam is offline New Member
    Join Date
    Apr 2015
    Posts
    5

    Default Benzo aid

    Greetings! I was prescribed benzos for anxiety 15 years ago, not knowing they were addictive. Doctor increased my dose from .25 mg twice a day to 3 or 4 mgs daily as needed. After at least a decade of suffering, reaching what I now know as tolerance, going from doctor to doctor with various symptoms, depression, anxiety, terrible IBS (finally having my gallbladder removed which still did not eliminate my stomach trouble), depersonization, derealization, jaw pain, fear, suidcidal thoughts, and finally ending up in the mental hospital after a terrible night when a nurse practitioner cut my Xanax dose from 3 to 4 mg daily to .5 mg Valium twice daily, which is about 1/40 the equivalency. (She just about killed me!) After getting out of the hospital a week later and rejuiced on Ativan, I went to see my GP. He took me dow from 3 to 4 mg to 1.5 mg daily. He did not know what he was doing either! Finally realizing I was in withdrawal, I stopped. Now, as I said earlier, I am still struggling. Not to prolong this, has anyone had a similar situation? And after 4 months off benzos and symptoms starting, how much more time will withdrawal last? Thanks!

  2. #2
    Thisweekforsure is offline Advanced Member
    Join Date
    Jul 2014
    Posts
    1,277

    Default

    Normally after 4 months I would not advise someone to go back on a benzo, however because you were on them for 15 years and were put through such horrible cold turkey, you could be suffering some tenacious ongoing withdrawals. If you are severely dysfunctional, have suicidal thoughts, and in a really bad spot, if I were in your boat I would find a good doctor and try to get on a reasonable dose of valium. The idea will be to stabilize yourself with less anxiety and get you feeling somewhat normal. Then undergo a very, very slow tapering down with valium. I'm real glad you have read up on Dr. Ashton. There is great information online there and a couple other sites about very slow tapering. They have schedules and calculations and so forth. Your situation might warrant this type of plan. Now, I would suspect that no doctor is going to believe you are still in benzo withdrawal, because the usual thinking among the medical people as I understand it, is that you should already be past any withdrawal effects. They will say that what you have is the original problem re-emerging. Some of that depends on what reason you were prescribed the benzo in the first place. But it's neither here nor there. Whatever reason, you are suffering severe anxiety now. If it were me the challenge would be to find a doctor who is willing to prescribe valium and NOT the other short acting drugs. If they want to give xanax or ativan and won't consider valium then you could make do with that but will have to be more calculating about keeping smooth blood levels. All the Ashton information will give you equivalencies and so forth.

    The other option is to stick with things as they are now. I can't tell you how much longer you will still be this miserable. A thorough examination of your diet and any vitamin or mineral deficiencies to be corrected can only help. Get thyroid checked, and iron. Give yourself as much nutritional support as you can. They do say six months to two years to get back to normal HOWEVER this should be accompanied by gradual improvement all along. You should have windows of feeling good and should note some sort of progress however slow. If that is not the case, might be best to talk to a doctor about an very slow valium taper.

  3. #3
    sroam is offline New Member
    Join Date
    Apr 2015
    Posts
    5

    Default

    Thanks for responding and the advice. I have been receiving psychiatric and psychological treatment from the start. Just found out I have MTHFR gene deficiency, which doctor says is a good chance why I had depression and anxiety in the first place. Doing more blood work tomorrow to see what is going wrong with my body. This new psychiatrist is well informed of benzo withdrawal and treatment. However, still having depersonization, derealization, anxiety, depression and stomach issues, but maybe things will change. I can't go back on meds, it was failing me, causing depersonization, derealization, anxiety, depression for years, even while on benzos. TERRIBLE! I am a pastor who needs to get back and care for others, but currently I can't take care of myself. Please pray for me!
    Last edited by Anonymous; 06-02-2015 at 05:58 PM.

  4. #4
    Thisweekforsure is offline Advanced Member
    Join Date
    Jul 2014
    Posts
    1,277

    Default

    That's very interesting about the gene deficiency. They are making amazing progress in understanding genetics. I re-read your first post and have a suggestion. I too have had lifelong stomach problems and have had my gallbladder removed. Something I did that seemed to really lift my mood was stop ALL sugar intake and drastically cut carbs, down to 60 grams per day. Eat only protein and fat and complex carbs like vegetables but go easy on fruit, they are high in carb. This is a "ketogenic" diet. After a couple days you will start spilling ketones in a good way (not the bad way that happens when you are diabetic). This is your brain switching from burning glucose to burning ketones. When your brain makes that switch, you might feel a tremendous change.

    I believe there is a huge connection between your digestive trouble and your mental trouble. A fast shortcut to confirming this would be to see if you feel that improvement if you go ultra low carb for a few days. I think your instinct to stay off the medications is a good one. It also sounds as if you have a good doctor.

    When I first got off the benzo I felt just horrible for quite a while, but it got much, much better. Don't give up hope, a few months past this, or a year, you may feel like a whole new person.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22